The Kent County Sheriff’s Office is reporting that its office has seen three cases over the past two weeks where heroin has likely contained the opiate carfentanil.
Carfentanil,10,000 times more potent than morphine and 100 times stronger than fentanyl, is typically used to tranquilize elephants and other large animals.
“This substance could lead to tens-to-hundreds of overdoses in a short amount of time within
the same geographic region,” the release cautions. Administering Narcan, which is commonly known to reverse the effects of an opioid overdose, to someone that has ingested carfentanil may not be effective and additional doses may be required.
The sheriff’s office advises anyone who comes across an unknown substance and chemical to use extreme caution as people and animals can absorb carfentanil and fentanyl through skin contact, inhalation, oral exposure or ingestion.
Disorientation, coughing, sedation, respiratory distress or cardiac arrest, typically occur within minutes of exposure. Incidental contact with carfentanil, a Schedule II controlled opioid, can also be lethal.